Georgia, 2010

Damaging Winds and Heavy Rain in Georgia, July 11, 2010

July 11, 2010 · NWS JAX · 3 events in 1 county or zone

A surface trough over the southeast Atlantic seaboard shifted south with moisture increasing over the area. A few strong to severe storms developed in the vicinity of the surface trough during the afternoon when instability was high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough over the southeast Atlantic seaboard shifted south with moisture increasing over the area. A few strong to severe storms developed in the vicinity of the surface trough during the afternoon when instability was high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 11, 1:22 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 11, 1:22 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
222 PM EDT SUN JUL 11 2010

.SYNOPSIS...SO FAR...PCPN ON TRACK WITH MORE WDSPRD ACTVITY FAR
SRN COUNTIES OF OUR FCST AREA...MORE SCATTERED IN NATURE I-10
N...WITH ONLY ISOLD ACTVTY SCTRL GA. COVERAGE INCRS SOMEWHAT AS
ACTVTY ALNG I-10 HEAD TWRDS JAX AREA...AS WELL AS FOR ACTIVITY
ALNG W CST SEA BREEZE AND HEADING INTO NCTRL FL (E.G. GNV). THE
TALLEST CORES THAT DVLP COULD PRODUCE WET MICROBURSTS THIS AFTN
GIVEN UNSTABLE ENVIRONMENT PRODUCED BY HEATING AND MID 70S DWPTS.

.SHORT TERM...TNGT THRU TUE NGT...EXPECT A GRAD DECREASE IN PCPN
COVERAGE AND CLOUDINESS AFTER SUNSET TNGT.  ANOTHER GOOD CHC OF
SHRA/TSRA COMES TMRW AFTN/EVNG AS WEAK S/W OVER CTRL US MOVES OVER
OUR AREA AND MOISTURE BAND ALOFT SETS UP OVER AREA. MAV POPS MAY
BE A TAD HIGH GIVEN LACK OF STRONGER SUPPORT...BUT MET POPS SEEM TOO
LOW...WILL GO WITH 50-60 FOR TMRW. MODEL LLVL THICKNESSES RISE A
LITTLE TMRW...SUGGESTING AT LEAST L-M 90S FOR HIGH TEMPS. WITH HIGH
DWPTS...WILL SEE OPPRESSIVE HEAT INDEX VALUES OF 100-110 IN THE AFTN.

FOR TUE...MODELS SHOW UPR RIDGE BUILDING OVER AREA...SETTING UP
SEA BREEZE COLLISION CTRL PART OF FL PENINSULA. WITH HIGH MOISTURE
CONTENT WOULD ANTICIPATE DECENT SHRA/TSRA COVERAGE IN AFTN...WILL GO
WITH AT LEAST 40-50 POPS. SIMILAR HIGH TEMPS AND AFTN HEAT INDEX
VALUES COMPARED TO MON.

.LONG TERM...WED THRU SUN...WEAK UPR TROF MOVES OVER ERN STATES
WED...STALLING OVER OUR AREA WHILE WEAKENING THUR/FRI. UPR RIDGE
BUILDS WWD FROM WRN ATL OVER OUR AREA NEXT WEEKEND. EXPECT AT OR
SLIGHTLY ABOVE NORMAL TEMPS THRU PERIOD WITH HIGH HUMIDITY...ALONG
WITH DAILY SCT'D AFTN/EVNG SHRA-TSRA DUE TO SEA BREEZES.

&&

.AVIATION...HAVE PUT IN TEMPO TSRA IN NE FL TAFS WHERE MOST OF SHOWER
ACTIVITY IS OCCURRING.  STRONGER STORMS WILL PRODUCE GUSTY WINDS.
HAVE ONLY VCTS IN SSI WHERE COVERAGE SHOULD BE LOWER.

&&

.MARINE...SOUTHWEST FLOW TO CONTINUE NEXT FEW DAYS.  WINDS WILL BE
UP TO 15 KNOTS WITH SEAS 3 FEET OR LESS.  NO HEADLINES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  95  75  95 /  20  50  30  50
SSI  77  90  78  91 /  20  50  30  50
JAX  76  94  76  94 /  20  60  30  50
SGJ  76  91  76  90 /  20  60  30  50
GNV  75  93  75  94 /  30  60  30  40
OCF  74  93  74  94 /  30  60  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

WOLF/ZIBURA
Hazardous weather outlook, Jul 11, 3:54 AM EST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 AM EDT SUN JUL 11 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-120900-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
454 AM EDT SUN JUL 11 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG THUNDERSTORMS POSSIBLE TODAY...

NUMEROUS THUNDERSTORMS ARE FORECAST TODAY. SOME OF THESE STORMS
WILL BE CAPABLE OF WIND GUSTS IN EXCESS OF 50 MPH AND TORRENTIAL
DOWNPOURS WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NUMEROUS THUNDERSTORMS ARE FORECAST AGAIN ON MONDAY. ISOLATED
SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL BE
POSSIBLE. HEAT INDICES COULD BE AS HIGH AS 105 TO 110 DEGREES ON
MONDAY.

THUNDERSTORMS ARE FORECAST EACH DAY FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Local storm report, Jul 11, 3:26 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     ST. AUGUSTINE           29.89N 81.31W
07/11/2010  M41 MPH          ST. JOHNS          FL   AWOS

&&

SL
Special weather statement, Jul 11, 3:28 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT SUN JUL 11 2010

FLZ033-112100-
ST. JOHNS-
428 PM EDT SUN JUL 11 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL ST.
JOHNS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 500
PM EDT...

AT 429 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BAKERSVILLE...OR 10 MILES WEST OF
SAINT AUGUSTINE...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BAKERSVILLE...ELKTON...
SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE SHORES AND BUTLER BEACH
THROUGH 500 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2977 8125 2975 8151 3008 8163 2999 8139
TIME...MOT...LOC 2029Z 297DEG 10KT 2990 8146

ZIBURA
Special weather statement, Jul 11, 3:51 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT SUN JUL 11 2010

FLZ023-030-112115-
BAKER-UNION-
451 PM EDT SUN JUL 11 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
UNION AND SOUTHERN BAKER COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 515 PM EDT...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF SANDERSON...OR 11 MILES
NORTH OF RAIFORD...MOVING SOUTHEAST AT 15 MPH. WILL ALSO AFFECT
AREAS AROUND SANDERSON THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3042 8227 3015 8208 3008 8238 3033 8246
TIME...MOT...LOC 2051Z 299DEG 11KT 3020 8229

ZIBURA
Special weather statement, Jul 11, 4:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
525 PM EDT SUN JUL 11 2010

GAZ154-112215-
COASTAL GLYNN-
525 PM EDT SUN JUL 11 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN GLYNN
COUNTY FOR STRONG WINDS VALID UNTIL 615 PM EDT...

AT 525 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG TO SEVERE THUNDERSTORM CENTERED 8 MILES NORTHEAST OF BOYS
ESTATE...OR 4 MILES NORTHEAST OF DARIEN...MOVING SOUTH AT 10 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND BOYS
ESTATE...LITTLE ST. SIMMONS ISLAND...ST. SIMONS...SEA ISLAND...GLYNN
HAVEN...DOCK JUNCTION AND COUNTRY CLUB ESTATES THROUGH 615 PM EDT.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3120 8129 3121 8131 3117 8134 3115 8153
      3129 8152 3134 8148 3132 8141 3130 8140
      3133 8137 3133 8136 3129 8127 3126 8126
TIME...MOT...LOC 2125Z 350DEG 9KT 3140 8139

SHASHY
Special weather statement, Jul 11, 5:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
607 PM EDT SUN JUL 11 2010

GAZ136-152>154-165-166-112245-
BRANTLEY-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND
GLYNN-WAYNE-
607 PM EDT SUN JUL 11 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
BRANTLEY...SOUTHEASTERN WAYNE...NORTHEASTERN CAMDEN AND GLYNN
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 645 PM
EDT...

AT 607 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM EVERETT TO 4 MILES
EAST OF LITTLE ST. SIMMONS ISLAND...MOVING SOUTHWEST AT 15 MPH. THESE
STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND MOUNT
PLEASANT...LITTLE ST. SIMMONS ISLAND...EVERETT...BOYS ESTATE...SEA
ISLAND...THALMANN...ST. SIMONS...GLYNN HAVEN...COUNTRY CLUB ESTATES
AND DOCK JUNCTION THROUGH 645 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3120 8129 3121 8131 3113 8137 3114 8143
      3110 8147 3109 8145 3113 8141 3106 8139
      3097 8148 3118 8194 3146 8167 3143 8159
      3138 8154 3130 8140 3131 8139 3133 8136
      3130 8128 3127 8126
TIME...MOT...LOC 2207Z 044DEG 15KT 3138 8167 3125 8130

SHASHY
Special weather statement, Jul 11, 5:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
610 PM EDT SUN JUL 11 2010

FLZ024-GAZ164-112245-
CHARLTON-NASSAU-
610 PM EDT SUN JUL 11 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
CHARLTON AND NORTHERN NASSAU COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 645 PM EDT...

AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED OVER NASSAU COUNTY...OR 4 MILES NORTHEAST OF HILLIARD...
MOVING SOUTHEAST AT 10 MPH. WILL ALSO AFFECT AREAS AROUND THROUGH 645
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO
50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3077 8179 3071 8191 3089 8202 3092 8193
      3088 8189 3082 8190 3078 8186 3078 8181
TIME...MOT...LOC 2211Z 297DEG 8KT 3075 8188

ZIBURA

The radar

The Jacksonville radar (KJAX), 81 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Glynn

When
July 11, 5:15 PM EST to 6:15 PM EST
Where
Glynn County, 0.46 mi SSE of Jewtown
Reported by
Trained Spotter
Coordinates
31.164, -81.396

A spotter measured 2.6 inches of rainfall in under one hour. The time frame of the event was estimated.

Thunderstorm Wind, Glynn

When
July 11, 5:30 PM EST
Where
Glynn County, 2.36 mi E of (Bqk)glynco Arpt Bru
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.270, -81.430

A tree was blown down at a residence which damaged the car and caused a power outage at the home. The time of the event was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Glynn

When
July 11, 5:45 PM EST
Where
Glynn County, 0.59 mi E of Arco
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.200, -81.510

Trees were blown down on Lake Drive.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234687, 234681, 234682.